Nebraska, 2007

Hail and Damaging Wind in Nebraska, May 20, 2007

May 20, 2007 · NWS CYS · 2 events in 2 counties and zones

Thunderstorms produced strong winds and some hail over parts of Cheyenne and Sioux counties of the Nebraska panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced strong winds and some hail over parts of Cheyenne and Sioux counties of the Nebraska panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 20, 1:31 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, May 20, 1:31 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
231 PM MDT SUN MAY 20 2007

.SHORT TERM...AN EXCITING DAY WITH SEVERE STORMS AND PHONES
RINGING OFF-THE-HOOK WITH FUNNEL CLOUD REPORTS...AND EVEN A WELL-
DEFINED ROPE FUNNEL WITNESSED BY THE FORECAST STAFF IN CHEYENNE.
THIS IS NOT ENDING SOON AS THE ATMOSPHERE REMAINS VERY UNSTABLE
AND UPPER ENERGY AHEAD OF THE MAIN TROUGH BEGINS TO SLIDE
EASTWARD. THE STORMS SHOULD CALM DOWN IN THE SOUTHERN ZONES AFTER
PEAK HEATING...BUT THE NORTHERN ZONES WILL BE MAINTAINED BY THE
VORT ENERGY. AFTER A BREAK OVERNIGHT...THINGS SHOULD GET EVEN MORE
INTERESTING ON MONDAY AFTERNOON WITH THE MAIN TROUGH ON THE
DOORSTEP AND A BROAD REGION OF ASSENT OVER THE FORECAST AREA. CAPE
AND SHEAR WILL BE SUFFICIENT FOR SCATTERED CONVECTION WITH A GOOD
CHANCE OF A NUMBER OF THEM ACHIEVING SEVERE LIMITS AHEAD OF THE
MAIN COLD FRONT.

.LONG TERM...APPROACHING ENERGETIC UPPER LOW WAS JUST ENTERING THE
PACIFIC NORTHWEST AT MIDDAY.  THAT FEATURE WILL MOVE EAST AND ACROSS
THE CENTRAL AND NORTHERN ROCKIES AND HIGH PLAINS THROUGH WEDNESDAY.
MODELS STILL DIFFER ON TIMING OF THE FEATURE WITH THE GFS NOW ONE
OF THE SLOWER MODELS.  HOWEVER...THE 12Z GFS IS NOW TRENDING FASTER.
FOR THIS PART OF THE FORECAST WILL LEAN TOWARD THE FASTER MOVEMENT
OF THE SYNOPTIC FEATURES PER THE NAM...DGEX AND ECMWF.  THE
ASSOCIATED SURFACE FRONT WILL MOVE SLOWLY ACROSS THE ENTIRE CWA
MONDAY NIGHT.  ALONG AND AHEAD OF THE FRONT WILL CONTINUE TO BE A
GOOD CHANCE OF THUNDERSTORMS...SOME LIKELY PRODUCING SEVERE
WEATHER.  THEN BEHIND THE FRONT AND AS THE UPPER LEVEL LOW MOVES
ACROSS THE REGION...WIDESPREAD SHOWERS WILL BE OVER THE CWA LATER
MONDAY NIGHT AND TUESDAY MORNING.  AT THIS TIME THE SNOW LEVEL WILL
LOWER TO AROUND 7000 FEET BY 12Z TUESDAY.  THE SURFACE HIGH BUILDS
OVER THE CWA TUESDAY NIGHT AND THE CYCLONIC FLOW ALOFT WEAKENS AND
ENDS TUESDAY NIGHT AND WEDNESDAY MORNING.  WILL THEREFORE KEEP THE
IDEA OF LOWERING POPS OVER THE CWA DURING THOSE TIMES.  GOOD COLD
AIR ADVECTION WILL OCCUR BEHIND THE COLD FRONT MONDAY NIGHT AND
TUESDAY AND WILL DROP TEMPERATURES AT LEAST 20 DEGREES FROM MONDAY
TO TUESDAY AND WEDNESDAY.  IT WILL ALSO BE WINDY OVER THE EAST PART
OF THE CWA LATER MONDAY NIGHT AND FOR MOST OF TUESDAY.  NORTHWEST
FLOW ALOFT THEN WILL BE OVER THE REGION FOR WEDNESDAY AND THURSDAY
WITH MOST MODELS INDICATING A MORE ZONAL FLOW OVER NEXT WEEKEND.
THE MEDIUM RANGE MODELS DIFFER ON THE TIMING OF SHORTWAVE TROUGHS
BUT FOR NOW WILL FOLLOW THE DGEX WHICH MOVES A SHORTWAVE TROUGH
OVER THE CWA THURSDAY AFTERNOON AND EVENING ALONG WITH A COLD FRONT.
LOW LEVEL MOISTURE RETURNS OVER THE EAST PART OF THE CWA SATURDAY
AND SUNDAY AS SURFACE HIGH PRESSURE WILL BE OVER THE PLAINS.  WILL
BUMP POPS UP FOR THURSDAY AT THIS TIME AND KEEP LOWER POPS FOR
FRIDAY THROUGH NEXT SUNDAY.

&&

.AVIATION...SCT CONVECTION WILL CREATE GUSTY SFC WINDS AND HAIL
UNTIL SUNSET. MORE COVERAGE OF STORMS TOMORROW. CIGS WILL REMAIN
ABOVE 12000 FEET FOR THE MOST PART.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...SOWKO
LONG TERM....WEILAND
Hazardous weather outlook, May 20, 9:15 AM MST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1015 AM MDT SUN MAY 20 2007

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-211100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1015 AM MDT SUN MAY 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
OCCUR ACROSS THE AREA TODAY. SMALL HAIL AND GUSTY WINDS TO 40 MPH
WILL BE THE GENERAL THREATS. THUNDERSTORMS MAY APPROACH SEVERE
LIMITS LATER TODAY ACROSS CONVERSE AND NIOBRARA COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A POTENT STORM SYSTEM WILL APPROACH THE AREA ON MONDAY. SHOWERS
AND THUNDERSTORMS WILL BE MORE ORGANIZED ON MONDAY. A FEW
THUNDERSTORMS MAY BECOME SEVERE MONDAY AFTERNOON CONTAINING WINDS
IN EXCESS OF 58 MPH AND HAIL IN EXCESS OF THREE QUARTERS OF AN
INCH IN DIAMETER.

A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY.
TEMPERATURES ABOVE 6500 FEET WILL APPROACH FREEZING BY WEDNESDAY
MORNING. ALSO...AREAS ABOVE 7500 FEET MAY RECEIVE 1 TO 2 INCHES OF
SNOW LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT HAIL OF ANY SIZE AND STRONG WINDS TO THE
NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-211100-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
1015 AM MDT SUN MAY 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ACROSS
THE AREA TODAY. SMALL HAIL AND GUSTY WINDS TO 40 MPH WILL BE THE
GENERAL THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A POTENT STORM SYSTEM WILL APPROACH THE AREA ON MONDAY. SHOWERS
AND THUNDERSTORMS WILL BE MORE ORGANIZED ON MONDAY. SMALL HAIL AND
WIND GUSTS TO 50 MPH WILL BE A POSSIBILITY ON MONDAY.

A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY.
NEAR FREEZING OR FREEZING TEMPERATURES ARE ANTICIPATED FOR TUESDAY
NIGHT. ALSO...AREAS ABOVE 7500 FEET MAY RECEIVE 1 TO 2 INCHES OF SNOW
LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, May 20, 12:39 PM MST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
139 PM MDT SUN MAY 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             7 SSW CHEYENNE          41.05N 104.84W
05/20/2007  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

ASOWKO
Local storm report, May 20, 1:23 PM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
223 PM MDT SUN MAY 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             8 S CHEYENNE            41.03N 104.79W
05/20/2007  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

0145 PM     HAIL             8 S CHEYENNE            41.03N 104.79W
05/20/2007  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

0145 PM     HAIL             8 S CHEYENNE            41.03N 104.79W
05/20/2007  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

ASOWKO
Local storm report, May 20, 1:23 PM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
223 PM MDT SUN MAY 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             8 S CHEYENNE            41.03N 104.79W
05/20/2007  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

ASOWKO

The radar

The Cheyenne radar (KCYS), 168 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sioux

When
May 20, 3:33 PM MST
Where
Sioux County, 2 mi NE of Agate
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.440, -103.752

Thunderstorm Wind, Cheyenne

When
May 20, 6:26 PM MST to 6:45 PM MST
Where
Cheyenne County, (Sny)sidney Arpt to Sidney
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.100, -102.980

Measured wind gust at the Sidney airport with a report of a semi truck blown over on Interstate 80 near Sidney, Nebraska.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23059, 22295.